Alert archive / Pennsylvania / Flash Flood Warnings in 2024

Flash Flood Warning 17, NWS Philadelphia/Mount Holly

July 9, 2024Berks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this flash flood warning at Jul 9, 2024, 4:17 PM EDT for Berks County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2024, 4:17 PM EDT (20:17 UTC)
Expired
Jul 9, 2024, 6:48 PM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Berks County, PA

The radar

The Philadelphia radar (KDIX), 128 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:30 PM EDTRAIN 1.93Morgantown, PATotal rainfall in just over one hour. End time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS51 KPHI 092017
FFWPHI
PAC011-092315-
/O.NEW.KPHI.FF.W.0017.240709T2017Z-240709T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Mount Holly NJ
417 PM EDT Tue Jul 9 2024

The National Weather Service in Mount Holly has issued a

* Flash Flood Warning for...
  South Central Berks County in eastern Pennsylvania...

* Until 715 PM EDT.

* At 417 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.5 and 2.5 inches of rain have fallen. The expected rainfall rate 
  is 1 to 2 inches in 1 hour. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           drainage and low lying areas.

* Some locations that may experience flash flooding include...
  Birdsboro, Elverson and New Morgan.

This includes the following highways...
	Interstate 176 in Pennsylvania between mile markers 1 and 8.
	Pennsylvania Turnpike between mile markers 296 and 300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4014 7587 4025 7605 4028 7584 4021 7575

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

PO
2 follow-up statements
413 
WGUS71 KPHI 092157
FFSPHI

Flash Flood Statement
National Weather Service Mount Holly NJ
557 PM EDT Tue Jul 9 2024

PAC011-092315-
/O.CON.KPHI.FF.W.0017.000000T0000Z-240709T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
557 PM EDT Tue Jul 9 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS 
EVENING FOR SOUTH CENTRAL BERKS COUNTY...

At 557 PM EDT, Doppler radar and automated rain gauges indicated 
that the thunderstorms with heavy rains have ended. Runoff from 
earlier storms is continuing and streams are running high. Lighter 
rains may arrive between 6:30 amd 7:00 pm.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets, and underpasses as well as other
         drainage and low lying areas.

Some locations that may experience flash flooding include...
  Birdsboro, Elverson and New Morgan.

This includes the following highways...
	Interstate 176 in Pennsylvania between mile markers 1 and 8.
	Pennsylvania Turnpike between mile markers 296 and 300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 4014 7587 4025 7605 4028 7584 4021 7575

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

PO
669 
WGUS71 KPHI 092248
FFSPHI

Flash Flood Statement
National Weather Service Mount Holly NJ
648 PM EDT Tue Jul 9 2024

PAC011-092258-
/O.CAN.KPHI.FF.W.0017.000000T0000Z-240709T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Berks PA-
648 PM EDT Tue Jul 9 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL BERKS COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4014 7587 4025 7605 4028 7584 4021 7575

$$

PO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 4:07 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 9, 4:07 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
407 PM EDT Tue Jul 9 2024

.SYNOPSIS...
A weak front positioned across portions of our region should retreat
northward late tonight and Wednesday as a warm front. A cold front
will then arrive later Wednesday night and Thursday as the remnant
low of Beryl tracks northwest of our region. The front remains in
our area Friday and Saturday before dissipating into Sunday. The
next cold front may approach during Tuesday.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Through this evening, thunderstorm coverage is expected to be quite
limited due to a lack of large scale forcing, but any storms that
develop will be capable of heavy rain thanks to high precipitable
water values. With the very humid air mass firmly in place, expect
to see more of the same with overnight low temperatures in the 70s
across the region, and an intrusion of marine layer fog for coastal
areas. Not sure how far inland the fog will reach tonight, so have
held off on any land based dense fog advisory.

As for the heat, dewpoints and subsequently heat index values have
been slightly higher than previously expected. With no dry air
advection expected before tomorrow, think we will see very similar
conditions for tomorrow. Consequently, have changed the heat
advisory along the 95 corridor to an excessive heat warning, and
have extended the heat advisory in the southern Poconos through the
day tomorrow.

For tomorrow, we'll also be closely watching the remnant low of
Beryl. The center of the low is still forecast to remain well west
of our region, and interestingly, most deterministic guidance now
shows a very robust dry slot developing on the east side of the low.
That being said, I stayed pretty close to the previous forecast, as
I'm leery of a dry slot developing that quickly. That being said,
storms may stay mostly confined to areas north and west of the fall
line during the day time before we see storms spread any further
eastward. Primary concern with any storms that develop will be heavy
rain due to the very high precipitable water values and deep warm
cloud layer. However, storm motions should be relatively fast which
may limit the flash flood threat somewhat.

For areas generally along and north of the I-78 corridor, also can't
rule out some severe thunderstorm potential - primarily straight
line winds. The severe risk will be mostly for storms that develop
in the afternoon.

Storms should progress off shore late overnight Wednesday night
leading to at least a brief lull in precipitation.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
The humid conditions lessen Thursday, however it then increases
again Friday although temperatures will turn less hot. Showers and
some thunderstorms increase Thursday night and especially Friday
with some areas of very heavy rainfall and some flash flooding
possible.

As a positive-tilt upper-level through very slowly shifts eastward
across the Great Lakes, adjacent Canada and into the Mid-Mississippi
Valley, a weakening upper-level low turns northwest off the western
Atlantic and makes a run at our area. A front will also be
positioned across our area, which may actually move back westward
some with time.

The above features will make it turn more convectively active
especially on Friday, however Thursday should favor some break in
the high humidity as the plume of 2+ inches of precipitable water
shifts mostly off the coast. Some increase in the surface winds
Thursday should result in some mixing down of the drier air and
therefore dew points are forecast to drop into the 60s for much of
the area. While it will be very warm, the apparent temperatures will
therefore be lower as the dew points drop. Any shower and
thunderstorm activity on Thursday may be confined to the first half
of the day tied to the eastward shifting high precipitable water
plume. A few showers and thunderstorms however cannot be ruled out
the rest of the day given an upper-level trough slowly approaching
from the west. Showers and thunderstorms may then start to increase
from the southeast and south by later Thursday night as the high
precipitable water plums begins to back westward.

As we go through Friday, the plume of 2.0-2.5 inches of precipitable
water is forecast to shift westward as a weaken upper-level low off
the Carolina coasts continues west and northwestward but weakens.
This results in building instability and increasing forcing for
ascent within the high precipitable water axis. Therefore showers
and some thunderstorms are expected to increase through the day. The
freezing levels are forecast to be high and therefore convection
will be efficient rainfall producers. The southerly flow may also
result in some training or backbuilding convection at least for a
time, and if this becomes realized it will enhance the local very
heavy rain/flash flooding risk. Where excessive rainfall rates
occur, local flash flooding will certainly be possible. This looks
to be focused across much of the coastal plain, however this could
also extend farther north and west. Given a moist environment and
increasing coverage of convection, instability should be low enough
and therefore not anticipating a severe thunderstorm risk at this
point. With the expectation of much more cloud cover and increased
convection, temperatures will be noticeably cooler although it will
be very humid. The convection may continue for much of Friday night
before weakening or shifting eastward closer to daybreak
Saturday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Summary...Some shower and thunderstorm potential, however the heat
looks to build once again especially early next week.

Synoptic Overview...An upper-level trough is forecast to gradually
overspread the Northeast and Mid-Atlantic during the weekend and
right into early next week. This trough may arrive in two pieces
with the second one being stronger than the first. At the surface, a
front is forecast to be stalled near our area Saturday then slowly
shifts south and east or dissipates into early next week.

For Saturday...As an upper-level trough slowly approaches from the
west, a surface front draped across our area should assist in a zone
of convergence. Lingering convection should continue at least in the
morning before some drier air tries to arrive from the west. A plume
of high precipitable water can result in areas of very heavy rain as
the lingering convection should be very efficient rainfall
producers. It will remain very humid for most of the area, however
temperatures are forecast to be low enough to keep heat indices
below advisory criteria.

For Sunday through Tuesday...The upper-level trough is forecast to
overspread the region during this time, and this could be a little
stronger as some shortwave energy amplifies it some. The front in
place may tend to dissipate or shift offshore. Some drying starts to
work in and this should limit convection chances, however still
cannot rule out a diurnally driven shower or thunderstorm especially
across the western zones. Despite the trough, the heat looks to
build again with daytime temperatures getting into the low to mid
90s for many places each day. While dew points may not be quite as
excessive, peak heat indices are currently forecast to reach or
exceed 100 degrees in many areas particularly Monday and Tuesday.
The hot conditions may promote a surface trough in our vicinity
Monday and Tuesday which may focus a shower or thunderstorm, then a
cold front may approach from the northwest later Tuesday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through this evening...Primarily VFR. Isolated thunderstorms
possible which could cause local restrictions, but low confidence on
which, if any, TAF sites will be affected. Southerly winds except at
KACY and KMIV where a sea breeze will shift winds to southeasterly.
Moderate confidence.

Tonight...Mainly VFR. Possible that marine fog could make it as far
inland as KACY and KMIV, but low confidence on that, so have not
included it in the TAFs at this time. Winds south to southeast less
than 10 knots. Moderate confidence for most TAF sites, low
confidence for KACY and KMIV.

Wednesday...Starting VFR (with the exception of any fog at KMIV and
KACY that may take some time to dissipate in the morning).
After 15Z, there is an increasing chance for showers and storms to
spread into the region from west to east. Most TAF sites (aside from
KABE and KRDG) are unlikely to see TSRA before 18Z, and may not see
much before 00Z. Winds prevailing from the SW around 10 kt. Moderate
confidence on the overall pattern, but low confidence on timing of
storms.

Outlook...

Thursday and Friday...Periods of sub-VFR probable especially
Thursday night and Friday with an increase in showers and some
thunderstorms.

Saturday and Sunday...Some local sub-VFR conditions possible
associated mostly with a shower and thunderstorm.

&&

.MARINE...
Marine Dense Fog Advisory continues through 18Z Wednesday. We don't
have any significant changes coming in the wind direction, so the
fog is expected to persist until we start to get rain showers or
stronger winds, which will likely not come until Wednesday afternoon
at the earliest.

Winds and seas should stay below SCA criteria through Wednesday
morning. By Wednesday afternoon though, gusts 25 to 30 KT and seas
approaching 5 ft are expected on the Atlantic Ocean waters. Thus,
have issued a Small Craft Advisory for Wednesday afternoon and
night.

On the Delaware Bay, winds may get close to 25 kt, but confidence is
low, so have held off on issuing an SCA at this time.

Outlook...

Thursday...Southerly winds could be strong enough for some gusts to
25 knots which may build the seas to 5 feet. Since it looks marginal
at this point, held off on a Small Craft Advisory criteria. Showers
and some thunderstorms should be on the increase especially at night
and some storms could produce locally gusty winds.

Friday through Sunday...The conditions should be below Small Craft
Advisory criteria. Showers and some thunderstorms are expected
especially Friday into Saturday with locally gusty winds
possible.

Rip Currents...

Southerly winds will continue to increase through midweek and will
generally be around 15 to 20 mph for both Wednesday and Thursday.
This will result in waves around 2 to 3 feet in the surf zone. Given
the wind component and some higher breaking waves developing, there
is a MODERATE risk for the development of dangerous rip currents
through Thursday for the New Jersey Shore. Due to somewhat lower
waves for the Delaware Beaches, we went with a LOW risk for the
development of dangerous rip currents both days.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Excessive Heat Warning until 8 PM EDT Wednesday for PAZ060-070-
     071-101>106.
     Heat Advisory until 8 PM EDT Wednesday for PAZ054-055-061-062.
     Air Quality Alert until 11 PM EDT this evening for PAZ070-071-
     101>106.
NJ...Excessive Heat Warning until 8 PM EDT Wednesday for NJZ009-010-
     012-013-015-017>020-027.
     Heat Advisory until 8 PM EDT Wednesday for NJZ001-007-008-016-
     021-022.
     Air Quality Alert until 11 PM EDT this evening for NJZ001-
     007>010-012-015-017>019.
DE...Excessive Heat Warning until 8 PM EDT Wednesday for DEZ001.
     Heat Advisory until 8 PM EDT Wednesday for DEZ002-003.
MD...Heat Advisory until 8 PM EDT Wednesday for MDZ012-015-019-020.
MARINE...Dense Fog Advisory until 2 PM EDT Wednesday for ANZ431-450>455.
     Small Craft Advisory from 2 PM Wednesday to 6 AM EDT Thursday
     for ANZ450>455.

&&

SYNOPSIS...Gorse
NEAR TERM...Johnson
SHORT TERM...Gorse
LONG TERM...Gorse
AVIATION...Gorse/Johnson
MARINE...Gorse/Johnson

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:01 PM EDTExcessive Heat WarningPHIBerks, Bucks, Chester, Delaware, Lehigh, Montgomery and 2 more29 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.